Fentanyl is a hot topic in the news lately, and for a good reason. This synthetic opiate, up to 50 times stronger than heroin, is flooding into the country, distributed alongside other illicit street drugs like heroin, other opiates, and methamphetamine. The risks of using Fentanyl are much higher than other opiates because of how potent it is. There’s another risk, too: Fentanyl has been detected in other drugs and added to heroin or meth to increase their potency. Unwary users may inadvertently overdose.
Yes, without fast intervention, an overdose of Fentanyl can be deadly. And it doesn’t take much – just the equivalent of about four grains of sand.
What is Fentanyl?
China girl, China town, TNT, Apache, Murder 8, China white, Tango and Cash – these are all street names for Fentanyl, a synthetic opioid. As a painkiller up to 100 times stronger than morphine, it can alleviate post-surgical pain and provide palliative end-of-life care for cancer patients. However, its main use isn’t medically beneficial. It’s rapidly becoming the most commonly used opiate in the country. The potency of Fentanyl makes it cheaper for many addicts, but that potency also makes it more dangerous than any other drug out there.
Most illicit Fentanyl looks like a powder, but it can be crafted to resemble an unassuming pill like Tylenol, or worse, produced in bright colors and crafted to look like Sweet Tarts, Pixie Sticks, and other candy. It can be snorted, injected, smoked, or swallowed, and the liquid form may be dropped on other drugs and absorbed or ingested as a nasal spray or eye drops. The prescription form of Fentanyl is administered in a measured-release patch form.
Fentanyl is an opioid, so its effects are similar to heroin, morphine, and other opioids. When a user takes too much, the overdose symptoms are similar, as well, and should be treated accordingly: call 911 immediately and administer Naloxone or Narcan to temporarily reverse the effects of the overdose by blocking the effects of an opioid.
Signs and Symptoms of a Fentanyl Overdose
Fentanyl can make someone “nod out” or get sleepy, so it may be difficult to notice when using turns into an overdose. If you’re having difficulty wakening someone who has used Fentanyl, they could have taken too much. Other signs of a fentanyl overdose include:
- Slow, shallow breathing, or ceasing breathing
- Clammy skin, cold sweats
- Pinpoint pupils
- Slowed, weak pulse
- Blue lips or fingernails, or purple lips and fingernails for darker-skinned people
- Vomiting or choking
A fentanyl overdose compromises a person’s gag reflex. If they vomit, they can easily choke, or they may have difficulty breathing because their airway is obstructed. Lay the person on their side, call 911, and administer Narcan if you have it. Always stay with the person while you’re waiting for help to arrive. The Good Samaritan Drug Overdose Act shields you from being charged with drug possession if you call emergency services to report an overdose or if you are present when EMS arrives, even if you are on probation for possession. So don’t hesitate – to call 911 immediately if you suspect an OD.
The Dangers of Fentanyl
The dangers of Fentanyl are numerous:
- There’s no way to know if pills or powder contains Fentanyl – your dealer may not even know
- Miniscule difference between the amount that gets you high and the amount that causes an overdose
- Even prescription patches can cause an OD – everyone reacts differently to Fentanyl
- Combining Fentanyl with other drugs increases your chances of an overdose, especially when taken with sedatives or other opioids.
Fentanyl is easy to manufacture and, because it’s so potent, very cheap to manufacture, as well. Cartels know this, which is why there has been a virtual explosion of the drug onto the illicit drug market. And, it’s been added to other drugs, too, but there’s no way to tell the strength of the dosage until it’s ingested, meaning each time someone uses Fentanyl, they risk an overdose.
Bryan Kuhn, PharmD, is a licensed pharmacist and a poison education specialist at the Banner-University Medical Center in Phoenix, AZ. He notes that in as many as 9/10 drug screens, Fentanyl is present alongside other drugs, and often, the patients don’t realize it. Fentanyl is very potent and measured in micrograms. “With five micrograms, you could be fine, but with 500, you could be dead. Micrograms are a tenth of a milligram. It’s not that hard to have that sort of inconsistency,” Dr. Kuhn continued.
So, how can you protect yourself from an overdose? Always have the nasal spray form of Narcan on hand if you or someone you know uses opioids. Or, perhaps now is the time to seriously consider drug detox and rehab. Getting clean and sober is the only certain way to avoid a fentanyl overdose.
Do You Need Help For a Drug Addiction?
Hickory Treatment Centers provides safe, evidence-backed drug and alcohol addiction therapy, no matter how severe your addiction is. We offer several levels of treatment, including all-day therapy and relapse prevention programs. Contact us today to learn about our programs and see which is right for you.